Alert archive / Colorado / Red Flag Warnings in 2011
Red Flag Warning 22, NWS Grand Junction, CO
NWS Grand Junction, CO issued this red flag warning at Aug 9, 2011, 11:19 AM MDT for Moffat County, Colorado. It took effect at Aug 9, 2011, 2:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2011, 11:19 AM MDT (17:19 UTC)
- In effect from
- Aug 9, 2011, 2:00 PM MDT
- Expired
- Aug 9, 2011, 9:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Grand Junction, CO
County Moffat County, CO
The radar
The Grand Junction radar (KGJX), 173 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 5.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4080 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
950 WWUS85 KGJT 091719 RFWGJT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1119 AM MDT TUE AUG 9 2011 .VERY DRY AIR IN PLACE ACROSS WESTERN COLORADO WITH COMBINE WITH SOME GUSTY WINDS THIS AFTERNOON AND EARLY EVENING TO CREATE CRITICAL FIRE WEATHER CONDITIONS ACROSS THE NORTHWEST. FINE FUELS ARE IN A READY TO BURN STATE AND A THREAT EXISTS FOR RAPID FIRE GROWTH. COZ200-100300- /O.NEW.KGJT.FW.W.0022.110809T2000Z-110810T0300Z/ LITTLE SNAKE FORECAST AREA- 1119 AM MDT TUE AUG 9 2011 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR FIRE WEATHER ZONE 200 BELOW 7000 FEET... THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A RED FLAG WARNING FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS... WHICH IS IN EFFECT UNTIL 9 PM MDT THIS EVENING. * AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 200 LITTLE SNAKE FORECAST AREA. * WINDS...SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH. * RELATIVE HUMIDITY...10 TO 15 PERCENT. * HAINES INDEX...6 THIS AFTERNOON AND EARLY EVENING. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ HTTP://WEATHER.GOV/GJT
1 follow-up statement
497 WWUS85 KGJT 100257 RFWGJT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND JUNCTION CO 857 PM MDT TUE AUG 9 2011 COZ200-100400- /O.EXP.KGJT.FW.W.0022.000000T0000Z-110810T0300Z/ LITTLE SNAKE FORECAST AREA- 857 PM MDT TUE AUG 9 2011 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR FIRE WEATHER ZONE 200... THE RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING. WINDS WILL CONTINUE TO DECREASE THIS EVENING AS RELATIVE HUMIDITY VALUES INCREASE. THEREFORE CRITICAL FIRE WEATHER CONDITIONS WILL NO LONGER BE MET. $$ HTTP://WEATHER.GOV/GJT
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at Aug 9, 3:46 AM MDT, 7 hours 33 minutes earlier.
Area forecast discussion, Aug 9, 3:46 AM MDT, 7 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 346 AM MDT TUE AUG 9 2011 .SHORT TERM DISCUSSION...TODAY THROUGH WEDNESDAY NIGHT... FLAT RIDGING OVER THE FORECAST AREA GETS SUPPRESSED THIS AFTERNOON AS SHRTWV ENERGY KICKS OUT OF THE PACIFIC NORTHWEST AND ACROSS SOUTHERN MONTANA AND WYOMING. THIS WILL HELP TO FIRE OFF A FEW HIGH BASED STORMS ACROSS THE UINTA MOUNTAINS IN NORTHEAST UTAH LATE THIS AFTERNOON AND EVENING. MOISTURE REMAINS LIMITED AND MODEL SOUNDINGS SUGGEST MORE WIND THAN RAIN. COVERAGE APPEARS ISOLATED AT BEST AND WILL KEEP IT CONFINED TO THE HIGHER TERRAIN IN NORTHEAST UTAH. ELSEWHERE...SAGGING SFC FRONT IN WYOMING WILL LIKELY STALL NORTH OF OUR FORECAST AREA...BUT WILL BE CLOSE ENOUGH TO TIGHTEN SFC GRADIENTS ALLOWING A SLIGHT INCREASE IN SFC WINDS THIS AFTERNOON AND EVENING. WITH RELATIVE HUMIDITY VALUES DROPPING INTO THE SINGLE DIGITS AND TEENS...ANY INCREASE IN SFC WINDS BECOMES MORE OF A CONCERN AS IT RELATES TO FIRE WEATHER. AFTER WORKING THE WIND GRIDS AND INCREASING SPEEDS ABOVE GUIDANCE NUMBERS...STILL HAVING A HARD TIME CREATING WIDESPREAD RFW CONDITIONS. SO WILL NOT BE ISSUING ANY FIRE WEATHER HIGHLIGHTS ATTM...BUT DAY SHIFT WILL NEED TO CLOSELY MONITOR. MORE ON THE FIRE WEATHER SITUATION BELOW. LITTLE CHANGE TONIGHT WITH DRY CONDITIONS LEADING TO ANOTHER BIG DIURNAL SWING IN TEMPS FOR MOST LOCATIONS. FOR WEDNESDAY AND WEDNESDAY NIGHT...SOME MOISTURE TRIES TO SNEAK BACK NORTH TOWARD THE FOUR CORNERS...WITH ANOTHER MINOR POOL OF MOISTURE SETTLING OVER THE UINTA MOUNTAINS IN NORTHEAST UTAH. NEITHER AREA ALL THAT IMPRESSIVE FOR ANYTHING MORE THAN ISOLATED COVERAGE OF CONVECTIVE ACTIVITY. SO FOR THE MOST PART...THE DRY FORECAST WILL CONTINUE. WILL STICK WITH PERSISTENCE AS FAR AS TEMPS ARE CONCERNED FOR AT LEAST ANOTHER 48 HOURS. .LONG TERM...THURSDAY THROUGH TUESDAY... MOISTURE WILL MAINLY STAY TO OUR SOUTH THROUGH THIS WEEK AS THE FLOW REMAINS OUT OF THE WEST...AND KEEPS THE HIGH PRESSURE RIDGE FLATTENED FROM NORTHWEST MEXICO EASTWARD ALONG THE U.S./MEXICAN BORDER AND ACROSS TEXAS. HOWEVER MODELS HAVE INDICATED THAT A LITTLE MOISTURE WILL CREEP UP TO AND POSSIBLY OVER OUR SOUTHERN EDGE FOR A SLIGHT CHANCE OF THUNDERSTORMS EACH AFTERNOON THROUGH SATURDAY. THEN THE PATTERN BECOMES A LITTLE MORE AMPLIFIED AS A LOW PRESSURE TROUGH DEVELOPS OFF THE WEST COAST AND THE RIDGE BUILDS OVER TEXAS AND NEW MEXICO. THIS WILL RESULT IN A BETTER INFLUX OF MOISTURE BEGINNING ON SUNDAY FOR INCREASING POPS THROUGH THE REMAINDER OF THE PERIOD. HIGH TEMPS SHOULD RUN A FEW DEGREES ABOVE NORMAL THROUGH THIS WEEK... THEN DROP OFF A LITTLE EARLY NEXT WEEK DUE TO MORE CLOUDS. CONVERSELY LOWS WILL BE A LITTLE BELOW NORMAL IN THE DRIER AIR...AND INCREASE AS MOISTURE SPREADS INTO THE AREA EARLY NEXT WEEK. && .AVIATION... VFR CONDITIONS EXPECTED AT ALL TAF SITES THROUGH WEDNESDAY. && .FIRE WEATHER... DEEP WESTERLY FLOW WILL KEEP DRY AND OCCASIONALLY GUSTY CONDITIONS IN PLACE THE NEXT FEW AFTERNOONS. THE STRING OF DRIER CONDITIONS HAS ALREADY LED TO INCREASED DRYING ACROSS THE NORTHERN COLORADO FIRE ZONES WITH FINER FUELS CURING AND IN A READY TO BURN STATE AT LOWER ELEVATIONS. WITH ABOVE NORMAL TEMPERATURES EXPECTED IN THIS DRY AIRMASS...RELATIVE HUMIDITY LEVELS SHOULD REMAIN AT CRITICAL LEVELS DURING THE NEXT FEW AFTERNOON PERIODS. THE MAIN CONCERN WILL BE THE COVERAGE AND PERSISTENCE OF THE WINDS GUSTS. MODEL BUFKIT SOUNDINGS INDICATE THAT LOCALIZED CRITICAL WIND GUSTS WILL BE POSSIBLE IN THE LATE AFTERNOON TO EARLY EVENING PERIOD OVER SOME OF THE LOWER VALLEYS IN THE WEST. WITH SOME QUESTION IN HOW WIDESPREAD THESE GUSTS WILL BE...CONFIDENCE NOT HIGH ENOUGH TO PLACE ANY PORTION OF THE FIRE ZONES IN A HEADLINE AT THE MOMENT BUT WILL CONTINUE TO MONITOR. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...NONE. UT...NONE. && SHORT TERM...JDC LONG TERM....EH AVIATION.....TGJT FIRE WEATHER...DP
Hazardous weather outlook, Aug 9, 5:45 AM MDT, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT TUE AUG 9 2011 COZ001>014-017>023-UTZ022>025-027>029-101145- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT TUE AUG 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... ISOLATED THUNDERSTORMS CAN BE EXPECTED ACROSS THE EASTERN UINTA MOUNTAINS IN NORTHEAST UTAH THIS AFTERNOON AND EVENING. WINDS GUSTS TO 35 MPH AND LIGHT RAIN WILL ACCOMPANY THESE STORMS. OTHERWISE... DRY WEATHER WILL CONTINUE OVER THE AREA WITH LOCALLY BREEZY CONDITIONS DURING THE AFTERNOON HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS OVER THE SOUTHERN MOUNTAINS WILL BE POSSIBLE EACH DAY THROUGH THE WORK WEEK. THEN MOISTURE WILL SLOWLY RETURN FOR AN INCREASED CHANCE OF THUNDERSTORMS ACROSS THE AREA...ESPECIALLY BY EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. TGJT
Nearby
Red Flag Warnings in Colorado, 2011Every red flag warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.